The expected total cost criterion for Markov decision processes under constraints: a convex analytic approach

Abstract : This paper deals with discrete-time Markov Decision Processes (MDP's) under constraints where all the objectives have the same form of an expected total cost over the infinite time horizon. The existence of an optimal control policy is discussed by using the convex analytic approach. We work under the assumptions that the state and action spaces are general Borel spaces and the model is non-negative, semi-continuous and there exists an admissible solution with finite cost for the associated linear program. It is worth noting that, in contrast with the classical results of the literature, our hypotheses do not require the MDP to be transient or absorbing. Our first result ensures the existence of an optimal solution to the linear program given by an occupation measure of the process generated by a randomized stationary policy. Moreover, it is shown that this randomized stationary policy provides an optimal solution to this Markov control problem. As a consequence, these results imply that the set of randomized stationary policies is a sufficient set for this optimal control problem. Finally, our last main result states that all optimal solutions of the linear program coincide on a special set with an optimal occupation measure generated by a randomized stationary policy. Several examples are presented to illustrate some theoretical issues and the possible applications of the results developed in the paper.
Document type :
Journal articles
Liste complète des métadonnées

https://hal.archives-ouvertes.fr/hal-00759717
Contributor : François Dufour <>
Submitted on : Sunday, December 2, 2012 - 2:40:47 PM
Last modification on : Tuesday, February 12, 2019 - 4:32:08 PM

Identifiers

  • HAL Id : hal-00759717, version 1

Collections

Citation

François Dufour, Masayuki Horiguchi, Alexei Piunovskiy. The expected total cost criterion for Markov decision processes under constraints: a convex analytic approach. Advances in Applied Probability, Applied Probability Trust, 2012, 44 (3), pp.774-793. ⟨hal-00759717⟩

Share

Metrics

Record views

319